Pred. Taper: up and down, up and down and if up, its severe anxiety

Hi everyone, I'm on 5 mg. -- (actually for several days now I've been taking 5 when I thought I was taking 10. ). The rashes are better but I'm very nervous and depressed.

I can't see a future, or what I see isn't good. Maybe that is depression; I'm trying not to listen. But it as though my brain is stuck in this groove and I can't rise above the thoughts or the emotions.

Forgot to tell the doctor (Rheum) about stomach side effects. I did call today and left a message. The forgetfulness is depressing (and very scary) too. How could I have thought I was taking 10mg. when I was taking 5.? The other day I couldn't remember what the word is for a flower before it blooms.

Last edited by

13 Replies

oldestnewest
  • Arh bless your heart I know the feeling. I'm exactly the same if I take the wrong dose.If I was you I would do 10mg for a few days then 5mg one day & 10 the next for at least a week. I don't mind increasing but the blooming decreasing is the end of the world feeling. Chin up you are certainly not alone x

  • Thank you---was glad to get your post. It's such a panicky feeling.

  • Sorry, tremarel, hit reply -- not very with it... I did take 10mg yesterday. Today is Methotrexate day so that's going to spin things up a bit. Hope you're doing well.

    x

  • I'm trying to taper down too and have horrible forgetfulness. I got my doses muddled up too, but I'm down to 7 a day. I didnt know about the difficulties with pred when I started them in feb, and think they should be accompanied with quite a warning. I hope you can keep going down slowly

  • Thanks Cathie--are you taking the prednisone for autoimmune problems? I agree--nobody told me either. I was diagnosed with lupus a little over four years ago and the thing about pred. Is that it works so well to stop hives, rashes, swollen joints, etc. But my doctor , b/c of side effects, has put me on methotrexate. (Also on plaquinil 200 2x a day). I take MTX once a week, and tho it generally takes some time to see benefits; it helped me right away. The catch to MTX tho, is that it increases photosensitivity. I didn't realize the extent--I can't be out in sunshine, even with my Broad-Spectrum Protection umbrella. Got burned, then flared, then had to go on a taper.

    Yes, you're right; notice should be given --on the drug fact sheet at the very least--and especially noting the psychological/emotional effects. I wonder what is the mechanism for that; what it is about pred. that causes these problems...

    Thanks again for answering. Hope you're having a good day. x

  • I'm trying to taper down too and have horrible forgetfulness. I got my doses muddled up too, but I'm down to 7 a day. I didnt know about the difficulties with pred when I started them in feb, and think they should be accompanied with quite a warning. I hope you can keep going down slowly

  • I'm trying to taper down too and have horrible forgetfulness. I got my doses muddled up too, but I'm down to 7 a day. I didnt know about the difficulties with pred when I started them in feb, and think they should be accompanied with quite a warning. I hope you can keep going down slowly

  • I'm trying to taper down too and have horrible forgetfulness. I got my doses muddled up too, but I'm down to 7 a day. I didnt know about the difficulties with pred when I started them in feb, and think they should be accompanied with quite a warning. I hope you can keep going down slowly

  • I'm trying to taper down too and have horrible forgetfulness. I got my doses muddled up too, but I'm down to 7 a day. I didnt know about the difficulties with pred when I started them in feb, and think they should be accompanied with quite a warning. I hope you can keep going down slowly

  • I'm trying to taper down too and have horrible forgetfulness. I got my doses muddled up too, but I'm down to 7 a day. I didnt know about the difficulties with pred when I started them in feb, and think they should be accompanied with quite a warning. I hope you can keep going down slowly

  • Hi

    I am an old hand at this. Going down by 5mg is too much. Try to get some 1mg or 2.5mg prednisolone so you can go down in smaller amounts. Your body is used to 10mg you have to get it used to 9mg then 8mg . Do it over several weeks. 10 mg /9mg alternate days for at least a week preferably 2 weeks. It is better in the long run as you will avoid most of the symptoms you have described and won't risk flaring. Hope this helps.

  • Hi pen

    I really feel for you. I get terrible depression with any increase in pred. Thankfully my rheumy is understanding & tries to avoid this if possible.

    I agree with Cathie there there should be a warning about this, & all the other horrible side effects that come with this drug.

    There was a great post about tapering pred on here recently. I'll do a search & see if I can find it for you. Someone suggested alternating doses, & then gradually increasing the length of time between the different doses. So, every other day for a week or 2, & then every 2 days etc. But take it really slow, & only go down when you feel ready.

    Obviously if your lupus is active you are in a catch 22 situation with the pred. So please ask for support from your GP & don't try to go it alone with the depression. Counseling might seem like a daunting step, but you need to have someone to turn to at times like this.

    Take care & all the very best. X

  • Steroid treatment can cause endogenous-depression and other mood changes ...

    [ quote="NHS"] "" About 1 person in 20 who takes the oral corticosteroid prednisolone experiences changes in their mental state. These changes may include:

    feeling depressed and suicidal

    feeling manic (very happy and full of energy and ideas)

    feeling very anxious

    feeling very confused

    hallucinations (seeing or hearing things that are not really there)

    having strange and frightening thoughts

    If you experience any of these, contact your GP as soon as possible." [ /quote]

    nhs.uk/Conditions/Corticost...

You may also like...